High Wind, Briscoe
- When
- February 22, 12:08 AM CST
- Where
- Briscoe forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
A large and intense winter storm tracking out of the western United States brought high winds to the area on the 22nd. An embedded disturbance ahead of the primary storm system provided enough lift and moisture to generate scattered showers and even a few weak thunderstorms early in the morning of the 22nd.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A large and intense winter storm tracking out of the western United States brought high winds to the area on the 22nd. An embedded disturbance ahead of the primary storm system provided enough lift and moisture to generate scattered showers and even a few weak thunderstorms early in the morning of the 22nd. The high-based showers did enhance the wind, creating brief bursts of strong to severe gusts in places. Very strong and dry westerly winds rapidly overspread West Texas early on the 22nd. The initial thrust of strong to severe wind gusts lifted an area of blowing dust over the southwestern South Plains around midday creating areas of low visibility.
High wind gust reports from the Texas Tech University West Texas mesonet are listed below:
69 mph at Plains (Yoakum County),|69 mph at Denver City (Yoakum County),|65 mph at Anton (Hockley County),|61 mph at Wolfforth (Lubbock County),|61 mph at New Home (Lamb County),|60 mph at Silverton (Briscoe County),|60 mph at Muleshoe (Bailey County),|60 mph at Ralls (Crosby County),|60 mph at Sundown (Cochran County),|60 mph at Slaton (Lubbock County),|59 mph at Levelland (Hockley County),|59 mph at White River Lake (Crosby County),|59 mph at Lubbock 4SE (Lubbock County),|58 mph at New Deal (Lubbock County),|58 mph at Reese Center (Lubbock County),|58 mph at Morton (Cochran County),|58 mph at Dimmitt (Castro County), and|58 mph at Hart (Castro County).
Sustained high wind reports from the Texas Tech University West Texas mesonet are listed below:
48 mph at Abernathy (Hale County),|47 mph at McAdoo (Dickens County),|46 mph at Earth (Lamb County),|44 mph at Friona (Parmer County),|44 mph at Floydada (Floyd County),|44 mph at Amherst (Lamb County),|44 mph at Aiken (Hale County),|44 mph at Brownfield (Terry County),|43 mph at Olton (Lamb County),|42 mph at Happy (Swisher County),|40 mph at Plainview (Hale County), and|40 mph at South Plains (Floyd County).
Maximum wind gusts from area ASOS and AWOS stations are listed below:
60 mph at Lubbock International Airport (Lubbock County) and|59 mph at Levelland Municipal Airport (Hockley County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 21, 10:31 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1031 PM CST Tue Feb 21 2023 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 248 PM CST Tue Feb 21 2023 Winds have continued to increase through the late morning into the early afternoon across the region as, despite current cloud cover, mid level winds continue mixing to the surface. Though weak, this is also aided by a tightening surface pressure gradient associated with a lee surface trough. An elongated upper low currently over Baja California will deamplify and be kicked northeastward later this evening through the overnight hours by a deeper upper trough currently pushing southward from the Pacific Northwest. A chance for rain continues to exist for later tonight across the FA as the upper trough moves over eastern New Mexico while continuing to bring with it a band of Pacific moisture. Any showers that develop will push through the region rather quickly given the fast steering currents. Though rain showers will be the most predominate precip type, some thunder will be possible as the upper trough moves closer to the FA and the upper levels cool allowing for weak instability, therefore slight chance of thunder has been added to the forecast. Strong winds will also be possible with the showers and thunderstorms as they aid in the mixing of mid level winds. The upper trough will push to our northeast by mid to late morning as the upper low to the west continues to amplify across much of the western CONUS. The H700 gradient will continue to tighten behind the exiting upper trough and ahead of the deeper low. This will result in stronger H700 winds tomorrow on the order of 60 to 70+ knots. Drier air will have worked into the region and will help clear out skies by noon. This will help to transport much of these mid level winds to the surface. While a High Wind Warning is likely for portions of the FA, there is still uncertainty as to which zones will experience high winds as some areas are currently forecasted to be near or barely meet warning criteria. The High Wind Watch will stand as of now as well as the Fire Weather Watch. && .LONG TERM... (Wednesday night through next Monday) Issued at 248 PM CST Tue Feb 21 2023 Strong winds tomorrow evening will diminish after sunset and during the overnight hours as the main jet axis continues to eject northeast towards the Great Lakes. Southwesterly flow will remain aloft Thursday as the next low pressure system slides south along the Pacific Northwest coast and an upper ridge builds in the Caribbean. A backdoor front early Friday morning will bring cooler temperatures to the forecast area with nearly a 15 to 20 degree change in daytime highs from Thursday. Low level southeast winds will bring some low level moisture into West Texas, but a east surface winds will help to precip from reaching the surface due to a shallow dry surface layer. As the surface winds turn towards the southeast Saturday, the chance for light rain increases across the South and Rolling Plains. However, very little accumulation is expected as the moisture remains shallow and below about 750-800mb. Models have continued to trend slightly cooler Saturday with keeping the cooler air mass following the backdoor front in place. A warm up expected towards the end of the week and continuing into early next week. The upper low that was near the coast of the Pacific Northwest has continued to slide south along the coast of Cali through the week and then across the Four Corners Sunday with a chance for some rain and thunderstorms off the Caprock across the eastern half of the forecast area. && .AVIATION... (06Z TAFS) Issued at 1028 PM CST Tue Feb 21 2023 An approaching upper level storm system will bring scattered rain showers and isolated thunderstorms to the area late tonight into early Wednesday morning. Very little precipitation is expected to reach the surface but may cause gustier winds. Extremely windy conditions out of the west are expected for all TAF sites beginning on Wednesday morning. The extreme winds may also cause visby restrictions due to blowing dust. Otherwise, VFR conditions will prevail. && .FIRE WEATHER... Issued at 248 PM CST Tue Feb 21 2023 Elevated to critical fire weather danger is still expected tomorrow afternoon. An upper level system will bring strong 20 foot winds, 30 to 40 mph, to the region tomorrow afternoon. While afternoon RH values will generally be near to above 20 percent, the high winds combined with dry fuels will create elevated to critical fire weather danger. Fire weather concerns may be somewhat mitigated in areas that receive rainfall later tonight. A Fire Weather Watch will continue for tomorrow afternoon and evening. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for TXZ021>044. High Wind Watch from Wednesday afternoon through Wednesday evening for TXZ021>044. && SHORT TERM...51 LONG TERM....11 AVIATION...01
Hazardous Weather Outlook National Weather Service Lubbock TX 703 PM CST Tue Feb 21 2023 TXZ021>044-230115- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 703 PM CST Tue Feb 21 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. Thunderstorms are possible tonight mainly to the east of a Quitaque to Post line. The strongest storms will be capable of producing strong wind gusts to near 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A High Wind Watch is in effect for all of the South Plains, Rolling Plains, and the far Southern Texas Panhandle for southwest winds of 30-40 mph and gusts up to 65 mph during the afternoon and evening Wednesday. A Fire Weather Watch is in effect for all of the South Plains, Rolling Plains, and the far Southern Texas Panhandle for expected elevated to critical fire weather conditions Wednesday.
The national radar mosaic for the moment the first event began.
17 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073633, 1073634, 1073645, 1073637, 1073644, 1072909, 1073639, 1073632, 1072914, 1073647, 1073641, 1073642, 1073649, 1073286, 1072918, 1073646, 1073643.